Minnesota, 2018Funnel Clouds in Minnesota, May 30, 2018
May 30, 2018 · NWS MPX · 3 events in 3 counties and zones
A boundary and weak wind shear were present when scattered showers and thunderstorms developed over portions of south central Minnesota. There were two funnel clouds that were photographed, but neither appeared to have touched down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary and weak wind shear were present when scattered showers and thunderstorms developed over portions of south central Minnesota. There were two funnel clouds that were photographed, but neither appeared to have touched down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 30, 5:47 AM CST, 4 hours 43 minutes earlier.
Area forecast discussion, May 30, 5:47 AM CST, 4 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
647 AM CDT Wed May 30 2018
.SHORT TERM...(Today and tonight)
Issued at 420 AM CDT Wed May 30 2018
The focus for today is the convective evolution and its associated
hazards.
Clusters of showers and thunderstorms continue early this morning
across western Wisconsin and northeastern Iowa. They are lifting
north and are generally shown well in recent runs of the HRRR.
This activity is being fed in part by the deep moisture feed from
Tropical Depression Alberto centered over western Kentucky. Pwats
in that corridor are in the 1.6-1.7 inch range but increase to
above 2 inches in Illinois.
Alberto's moisture will enhance heavy rainfall potential today.
The RAP shows pwats remaining near or above 1.75 inches through
the day with southeasterly low level flow from the tropical cyclone
to a slow moving, weak meso low expected over eastern Minnesota.
Showers and thunderstorms will become widespread again later this
morning as the negatively tilted mid level trough axis swings
northeast across the Upper Midwest, encountering this very moist
and modestly unstable airmass. Enhancing the heavy rain threat
will be a deep warm cloud layer of about 12kft, occasionally low
MBE velocities, and a nearly saturated column up to 200 mb.
Multicell clusters will be predominantly steered by localized cold
pools and outflow boundaries, similar to recent days.
Severe potential looks minimal, but not zero. Given the numerous
outflow boundaries, potential for locally enhanced instability,
and up to 30 kts of 0-3km shear, a weak, brief tornado cannot be
completely ruled out. Given such weak low level flow and small
hodographs on a larger scale, aid would need to come from local
effects that are not predictable more than a few radar scans in
advance.
Thunderstorm activity will quickly wane after sunset or after the
trough axis swings through, which ever occurs first.
.LONG TERM...(Thursday through Tuesday)
Issued at 420 AM CDT Wed May 30 2018
Scattered shower and thunderstorm activity looks to still be
possible through Thursday afternoon across Northeastern MN and
Northwestern WI. Otherwise, drier conditions return on Thursday as
cyclonic flow aloft and surface low pressure exit to the east of
the CWA and upper-level ridging and weak surface high pressure
build-in.
The dry weather is short-lived as another shortwave trough and
surface front approach from the west on Friday night into Saturday,
leading to decent chances for precipitation through early Sunday.
There is a slight chance for strong to severe storms late Friday
night in Western MN. Thunderstorm activity will likely be elevated
and linear in nature when it arrives from the Dakotas. Mid-level
(700- 500 mb) lapse rates are expected to be steep near 8 degrees
C/km and bulk shear is expected to be near 35 kts over Western MN.
So, the main concerns look to be horizontally-driven wind and
hail.
Otherwise, the moisture advection ahead of the system will lead to
increased cloud cover which should limit instability during the day
on Saturday. The GFS indicates 500+ J/kg of MUCAPE across Southern
MN which would still be ample for scattered thunderstorm
development. In addition, the GFS has forecast PWATs in 1.6-1.7
range, which is well-above (~0.75-1 inch above) the climatological
median for early June in MN. Those PWATS were observed yesterday,
and we received widespread 0.75 to 1.75 inches of rain. So, Saturday
looks to be mostly a QPF concern.
High pressure builds-in on Sunday, allowing for another period of
dry weather. Then, forecast uncertainty increases for early next
week. The ECMWF develops an amplified ridge over the region to keep
conditions dry until the arrival of another trough Wednesday.
Meanwhile, the GFS has a more zonal pattern for the start of next
week with several shortwaves and vicinity surface boundary ahead of
the next trough, causing precip chances Tuesday through Thursday.
Overall, the deterministic model consensus for the next best chance
of precip looks to be Wednesday into Thursday. Chances for precip
and storms earlier in the week as the GFS indicates will have to
be monitored.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 646 AM CDT Wed May 30 2018
Showers and thunderstorms continue across portions of western
Wisconsin at TAF issuance time, with areas of fog across
Minnesota. Showers and storms will become more numerous later this
morning across the region, with some locally heavy downpours
likely. VFR conditions are expected, aside from visibility
reductions in the heavier showers. Activity will wane after
sunset.
KMSP...Still don't have a good handle on the best timing for TS,
so continued the VCTS mention for several hours this afternoon
into early evening. There will be on and off showers and storms
through this period.
/OUTLOOK FOR KMSP/
THU...VFR. Wind NW at 10G20kt.
FRI...VFR. Wind E at 10G15kt.
SAT...VFR with MVFR/TSRA. Wind SE at 10 bcmg NW at 10kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...BORGHOFF
LONG TERM...AMK
AVIATION...BORGHOFF
Hazardous weather outlook, May 30, 3:39 AM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
439 AM CDT Wed May 30 2018
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
310945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
439 AM CDT Wed May 30 2018
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected. Severe
weather is not expected, though some localized flooding with
heavy downpours will be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Showers and thunderstorms will be possible again Friday night
into Saturday. A few storms could be strong to severe Friday
night. Otherwise, heavy rain is the main concern.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, May 30, 7:44 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN ECHO 44.62N 95.42W
05/29/2018 M3.50 INCH YELLOW MEDICINE MN PUBLIC
REPORTED VIA FACEBOOK NEAR ECHO. STANDING
WATER IN FIELDS.
&&
MKMLocal storm report, May 30, 7:52 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
852 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN KENYON 44.28N 92.99W
05/30/2018 M3.04 INCH GOODHUE MN COCORAHS
COCORAHS STATION MN-GH-2, KENYON.
&&
MKMLocal storm report, May 30, 7:56 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN DENNISON 44.40N 93.04W
05/30/2018 M2.81 INCH GOODHUE MN COCORAHS
COCORAHS STATION MN-GH-15, DENNISON.
&&
MKMLocal storm report, May 30, 7:59 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN BECKER 2NNW 45.41N 93.88W
05/30/2018 M2.69 INCH SHERBURNE MN COCORAHS
COCORAHS STATION MN-SH-19, BECKER 2NNW.
&&
MKMLocal storm report, May 30, 8:01 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
901 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN VICTORIA 1WSW 44.86N 93.69W
05/30/2018 M2.20 INCH CARVER MN COCORAHS
COCORAHS STATION MN-CV-22, VICTORIA 1WSW.
&&
MKMLocal storm report, May 30, 8:02 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN SHAKOPEE 1WSW 44.79N 93.55W
05/30/2018 M2.05 INCH SCOTT MN COCORAHS
COCORAHS STATION MN-SC-18, SHAKOPEE 1WSW.
&&
MKMFunnel Cloud, Watonwan
- When
- May 30, 10:30 AM CST
- Where
- Watonwan County, 2 mi N of Lewisville
- Reported by
- Social Media
- Coordinates
- 43.949, -94.450
A skinny funnel extended from a high-based shower or thunderstorm. The photo showed it about about halfway to the ground, but it was not possible to determine whether it ever touched down. Photo relayed by KEYC-TV.
Funnel Cloud, Blue Earth
- When
- May 30, 2:20 PM CST
- Where
- Blue Earth County, 2 mi NW of Lake Crystal
- Reported by
- Social Media
- Coordinates
- 44.141, -94.249
A funnel cloud was photographed near Lake Crystal and relayed by KEYC-TV. The funnel appeared to have been about 1/3 to 1/2 to the ground, but it was not possible to determine whether it ever touched down, and there were no reports of it ever reaching the ground.
Funnel Cloud, Freeborn
- When
- May 30, 3:50 PM CST
- Where
- Freeborn County, 2 mi E of Glenville
- Reported by
- Social Media
- Coordinates
- 43.570, -93.240
A skinny, rope-like funnel was photographed near Glenville. It appeared to be close to the ground, but it was not possible to determine if it actually reached the ground. Photo relayed by KAAL-TV.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, May 30 to 31, 20183 deaths · $5.2 million · 55 events
- Debris Flow in North Carolina, May 30, 20182 deaths · $550,000 · 1 event
- Dense Fog in California, May 30, 201820 injured · 1 event
- Rip Current in Texas, May 30, 20181 death · 1 event
- Tornado and Flash Flooding in Illinois, May 30, 2018$350,000 · EF0 · 17 events
- Flash Flood and Hail in Mississippi, May 30, 2018$194,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, May 30 to 31, 2018$39,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Mississippi, May 30, 2018$106,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2018$23,000 · 1 in hail · 17 events
- Damaging Winds in Kentucky, May 30 to 31, 2018$35,000 · 2 events
- Hail and Damaging Winds in Texas, May 30, 20182.5 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, May 30, 20181.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760985, 760986, 760989.